Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 17, NWS State College, PA

August 12, 2023Cambria County, Pennsylvania

NWS State College, PA issued this tornado warning at Aug 12, 2023, 8:52 PM EDT for Cambria County, Pennsylvania. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2023, 8:52 PM EDT (00:52 UTC)
Expired
Aug 12, 2023, 9:30 PM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Cambria County, PA

The radar

The State College radar (KCCX), 75 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:54 PM EDTTSTM WND DMGEbensburg, PAMultiple trees down reported in Cambria Twp. Time estimated by radar.
Aug 12, 8:55 PM EDTTSTM WND DMG2 N Colver, PACorrects previous tstm wnd dmg report from 2 N Colver. Along Stevens Rd, North of Culver, PA, Multiple trees snapped off and/or uprooted.
Aug 12, 8:55 PM EDTTORNADO2 Ese Colver, PA..Cambria Township Tornado... Rating: EF0 Estimated Peak Wind: 85 mph Path Length /statute/: 0.20 miles Path Width /maximum/: 100 yards Fatalities: 0 Injuries: 0 Start Date: 08/12/2023 Start Time: 08:55 PM EDT Start Location: 2 ESE Colver / Cambria County / PA
Aug 12, 9:05 PM EDTTSTM WND DMG1 E Loretto, PACorrects previous tstm wnd dmg report from 1 E Loretto. Outside of Loretto, PA along Syberton Rd, dozens of trees snapped off and uprooted.
Aug 12, 9:05 PM EDTTSTM WND DMG2 Ese Loretto, PAMultiple fallen trees at this location some damage to the roof of an outbuilding.
Aug 12, 9:08 PM EDTTSTM WND DMG2 Ese Loretto, PACorrects previous tstm wnd dmg report from 2 ESE Loretto. Line of trees snapped off and/or uprooted, with electrical line tangled along Ice Plan Rd North of Cresson, PA.
Aug 12, 9:15 PM EDTTSTM WND DMG1 Wnw Gallitzin, PAMultiple trees down along Gallitzin Rd. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:50 PM EDTTornado WatchSPC8 hr
Aug 12, 8:06 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

438 
WFUS51 KCTP 130052
TORCTP
PAC021-130130-
/O.NEW.KCTP.TO.W.0017.230813T0052Z-230813T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
852 PM EDT Sat Aug 12 2023

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Central Cambria County in central Pennsylvania...

* Until 930 PM EDT.
    
* At 851 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Belsano, moving southeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Loretto, Sankertown and Lilly around 910 PM EDT.
  Gallitzin and Cresson around 920 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Colver, Tunnelhill, Mt. Aloysius College, Saint Francis University
and Allegheny Portage Railroad National Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4057 7885 4058 7880 4051 7854 4048 7854
      4040 7857 4052 7886
TIME...MOT...LOC 0051Z 293DEG 27KT 4054 7879 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lambert
1 follow-up statement
072 
WWUS51 KCTP 130107
SVSCTP

Severe Weather Statement
National Weather Service State College PA
907 PM EDT Sat Aug 12 2023

PAC021-130130-
/O.CON.KCTP.TO.W.0017.000000T0000Z-230813T0130Z/
Cambria PA-
907 PM EDT Sat Aug 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR CENTRAL
CAMBRIA COUNTY...
    
At 906 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Loretto, moving east southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sankertown, Cresson and Gallitzin around 910 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Tunnelhill, Mt. Aloysius College, Saint Francis University and
Allegheny Portage Railroad National Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4052 7870 4054 7867 4051 7854 4048 7854
      4040 7857 4045 7868
TIME...MOT...LOC 0106Z 288DEG 30KT 4050 7863 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lambert

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 12, 6:49 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 12, 6:49 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
649 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Another round of strong to severe storms targets central
Pennsylvania this afternoon into tonight. Another brief break
in the weather is expected Sunday before more showers and
storms arrive later Monday into early Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Storms beginning to take shape across the area with tornado
watch now in place for locations north of the turnpike. Main
focus remains next round of strong to severe convection for
later today. SLGT risk upgraded to ENH for most of northern and
central PA as a few lines TSRA are expected to cross the Western
and Central Mtns late Sat afternoon and evening. Latest 00Z
model 0-1 KM EHIs indicate a rather high potential for rotating
updrafts and even a few weak tornadoes across the NE quadrant of
our CWA with values in the 2-3.5 M2/S2 range. Heavy rain/flash
flooding is not a major concern at this point. Main threats are
for localized strong/damaging wet microbursts from mini
bows/bkn-s signatures in line segments, triggered by descending
rear inflow jets, with an isolated tornado possible (5%)

&&

.SHORT TERM /SUNDAY NIGHT THROUGH 6 AM SUNDAY/...
Strong storms last through mid to late evening as cold front
doesn't push through the NW Mountains until late tonight.
Showers and isold storms will accompany the front overnight
before moving out by early morning Sunday, with a more
comfortable air mass arriving.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Relatively dry air associated with the frontal passage on
Saturday will allow for a brief period of clearing across much
of central PA for Sunday morning into Monday AM. Seasonable
temperatures are expected to carry throughout this brief period,
with high temperatures expected to be in the upper 70s across
the northern tier and upper 80s across southern zones.

Surface low pressure will track west of PA through the eastern
Great Lakes Monday PM into Tuesday AM. The severe
threat continues to be dependent on destabilization, where the
highest possibility remains in the warm sector of the
approaching frontal boundary. The progression of this surface
low is the biggest uncertainty at this time, as recent guidance
has suggested that movement will become generally slower just
north of the PA/NY border.

Slower progression has potential to bring heavier rainfall
across all of CPA, especially across southern tier where
anomalously high pwats are coupled with the best forcing.
Heavier rainfall on Monday has already been tagged in the WPC
ERO with a Slight (2/4) risk across the southern tier where
aforementioned forcing and moisture is expected to be the most
impactful while the rest of CPA has been tagged with a Marginal
(1/4) for flash flooding.

Rainfall is expected to taper off Wednesday into Thursday
evening as an anomalously strong ridge builds over the area
before a shortwave trough brings PoPs back up into Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Tornado watch covers all airfields except KMDT and KLNS. RA,
some heavy, and TSRA, mainly embedded, versus discreet storms,
will continue moving through the airspace through ~02-04Z.

Some MVFR is possible overnight in BR...more toward sunrise.

Outlook...

Sun...Generally VFR conditions outside of spotty lingering
-SHRA.

Mon...Predominantly VFR, with scattered SHRA/TSRA developing
late across the S/W and overspreading the remainder of the area
Monday night.

Tue...Lingering -SHRA poss, mainly N/W.

Wed and Thu...Predominantly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Martin
NEAR TERM...Tyburski
SHORT TERM...DeVoir/Martin
LONG TERM...NPB
AVIATION...Gartner/Tyburski
Hazardous weather outlook, Aug 12, 8:29 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
829 PM EDT Sat Aug 12 2023

PAZ004>006-010-011-037-140030-
Warren-McKean-Potter-Elk-Cameron-Tioga-
829 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ056>059-063>066-140030-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
829 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Scattered strong thunderstorms will be accompanied by localized
damaging winds, frequent lightning and brief heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms accompanied by localized
strong to damaging wind gusts and hail are possible Monday afternoon
and early Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-027-028-041-042-045-046-049>053-140030-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Mifflin-
Juniata-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
829 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms accompanied by localized
strong to damaging wind gusts and hail are possible Monday afternoon
and early Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>026-033>036-140030-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
829 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Aug 12, 5:45 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT Sat Aug 12 2023

PAZ012-045-122200-
Southern Clinton PA-Northern Clinton PA-
545 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLINTON COUNTY
THROUGH 600 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lock Haven, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lock Haven, Avis, Dunnstown, Flemington, Castanea, McElhattan and
Lock Haven University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.

&&

LAT...LON 4128 7743 4124 7738 4123 7735 4122 7735
      4122 7732 4120 7729 4118 7729 4118 7728
      4112 7727 4109 7737 4117 7765 4130 7757
TIME...MOT...LOC 2145Z 279DEG 25KT 4121 7750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF
Local storm report, Aug 12, 5:54 PM EDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
554 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Tstm Wnd Dmg     2 NNW Cameron           41.45N 78.18W
08/12/2023                   Cameron            PA   911 Call Center

            Multiple trees down in and around Cameron.
            Time estimated by radar.

&&

NPB
Special weather statement, Aug 12, 6:27 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT Sat Aug 12 2023

PAZ046-049-051-052-122315-
Southern Lycoming PA-Union PA-Northumberland PA-Montour PA-
627 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
NORTHWESTERN MONTOUR...SOUTHEASTERN LYCOMING AND NORTHEASTERN UNION
COUNTIES THROUGH 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsport, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Duboistown, Allenwood, Elimsport, Lairdsville,
Collomsville, Exchange, Delaware Run, South Williamsport, Garden
View, Turbotville, Oval, McEwensville, Washingtonville and
Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If boating or fishing on or near an area lake or the West branch of
the Susquehanna River, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 900 PM EDT for central and
north central Pennsylvania.

&&

LAT...LON 4116 7658 4115 7664 4108 7661 4104 7663
      4113 7724 4116 7726 4127 7723 4130 7714
      4126 7654
TIME...MOT...LOC 2226Z 281DEG 27KT 4121 7706

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Local storm report, Aug 12, 8:18 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
818 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Tstm Wnd Dmg     3 SSW Biggertown        41.21N 76.52W
08/12/2023                   Columbia           PA   Public

            Multiple trees along with limbs down. Report
            from mPING.

&&

NPB
Local storm report, Aug 12, 8:21 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
821 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     Tstm Wnd Dmg     Millville               41.12N 76.53W
08/12/2023                   Columbia           PA   Public

            Multiple reports from mPING highlight tree
            limbs reported down throughout Millville.

&&

NPB
Local storm report, Aug 12, 8:28 PM EDT, 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service State College PA
828 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Hail             5 SSW Biggertown        41.20N 76.52W
08/12/2023  E1.00 inch       Columbia           PA   Public

            Report from mPING: Quarter (1.00 in.).

0202 PM     Tstm Wnd Dmg     5 SSE Youngsville       41.79N 79.28W
08/12/2023                   Warren             PA   Trained Spotter

            Reports of multiple trees down near and on
            Route 62. Time estimated by radar.

0320 PM     Tstm Wnd Dmg     1 ENE Picture Rocks     41.29N 76.69W
08/12/2023                   Lycoming           PA   911 Call Center

            Tree and wires down. Time estimated by
            radar.

0348 PM     Tstm Wnd Dmg     3 SSW Biggertown        41.21N 76.52W
08/12/2023                   Columbia           PA   Public

            Multiple trees along with limbs down. Report
            from mPING.

0359 PM     Tstm Wnd Dmg     Millville               41.12N 76.53W
08/12/2023                   Columbia           PA   Public

            Multiple reports from mPING highlight tree
            limbs reported down throughout Millville.

0429 PM     Tstm Wnd Dmg     2 NNW Cameron           41.45N 78.18W
08/12/2023                   Cameron            PA   911 Call Center

            Multiple trees down in and around Cameron.
            Time estimated by radar.

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:36 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria39 min
Aug 12, 9:10 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria50 min
Aug 12, 9:43 PM EDTSpecial Weather StatementCTPHuntingdon32 min
Aug 12, 9:56 PM EDTSpecial Weather StatementCTPDauphin, Lebanon49 min
Aug 12, 9:58 PM EDTSpecial Weather StatementCTPSomerset32 min
Aug 12, 10:08 PM EDTSpecial Weather StatementCTPHuntingdon22 min
Aug 12, 10:34 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Juniata, Lebanon, Perry, Schuylkill116 min
Aug 12, 11:17 PM EDTSpecial Weather StatementCTPLebanon28 min
Aug 12, 11:49 PM EDTSpecial Weather StatementCTPLancaster56 min
Aug 12, 11:59 PM EDTSevere Thunderstorm WarningCTPLancaster46 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.